Alert archive / Michigan / Flash Flood Warnings in 1999
Flash Flood Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Jul 5, 1999, 11:52 PM EDT for Antrim County, Grand Traverse County, Leelanau County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1999, 11:52 PM EDT (03:52 UTC)
- Expired
- Jul 6, 1999, 4:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Antrim County, MI, Grand Traverse County, MI, Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4282 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPX 060354 FFWAPN MIC009-055-089-060800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1152 PM EDT MON JUL 5 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * FLASH FLOOD WARNING FOR... LEELANAU COUNTY IN NORTHWESTERN LOWER MICHIGAN ANTRIM COUNTY IN NORTHWESTERN LOWER MICHIGAN GRAND TRAVERSE COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 400 AM EDT * AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS WITH HEAVY RAIN ACROSS NORTHWEST LOWER MICHIGAN GENERALLY WEST OF I-75 AND BETWEEN M-32 AND M-55. INDIVIDUAL STORMS WERE MOVING EAST AT 30 MILES AN HOUR...ALTHOUGH THE ENTIRE COMPLEX OF STORMS WAS NEARLY STATIONARY. * DOPPLER RADAR ESTIMATES AND SPOTTERS HAVE REPORTED RAIN AMOUNTS IN EXCESS OF 2 INCHES BETWEEN 1100 AND 1145 PM ACROSS PORTIONS OF LEELANAU...NORTHERN GRAND TRAVERSE...AND WESTERN ANTRIM COUNTIES. RAINFALL RATES OF NEARLY 3 INCHES PER HOUR HAVE BEEN REPORTED WITH SOME STORMS...WITH SOME STANDING WATER REPORTED ON SOME ROADWAYS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE ACROSS THE WARNING AREA BETWEEN MIDNIGHT AND 200 AM. THIS COULD RESULT IN FLOODING OF ROADS...LOW LYING AREAS...AND SOME SMALL STREAMS AND CREEKS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOODING DANGERS. JPB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:20 PM EDT, 7 hours 32 minutes earlier.
Area forecast discussion, Jul 5, 4:20 PM EDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 420 PM EDT MON JUL 5 1999 AREA SURFACE OBSERVATIONS SHOWING TEMPERATURES IN THE UPPER 80S AND LOWER 90S WITH A HEAT INDEX AROUND 100 TO 105 ACROSS MUCH OF THE FORECAST AREA. STLT AND GREAT LAKES AREA RADARS SHOWING GENERALLY PRECIPITATION FREE CONDITIONS OVER MICHIGAN...HOWEVER A LINE OF THUNDERSTORMS WAS DEVELOPING ALONG A FRONTAL BOUNDARY OVER WESTERN WISCONSIN. MAIN FORECAST QUESTION WILL BE THE CHANCE OF PRECIPITATION TONIGHT AND TUESDAY. MODEL DATA IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS... WITH CURRENT FRONTAL LOCATION AND FORECAST MOVEMENT OF PRESSURE SURFACES ACROSS THE GREAT LAKES REGION. NGM IS A LITTLE FASTER ON ITS EASTWARD PROGRESSION OF THE SURFACE FRONT OVER THE STATE... HOWEVER FRONT STILL PROGGED BY ALL MODELS TO BE AROUND THE SAGINAW BAY REGION AROUND DAWN TUESDAY. FOR TONIGHT...COLD FRONT CURRENTLY OVER EASTERN MINNESOTA WILL MOVE QUICKLY INTO EASTERN WISCONSIN AROUND MIDNIGHT AND THROUGH THE STRAITS AND NORTHWEST LOWER BY 12Z TUESDAY. THE COLD FRONT WILL MOVE INTO A HIGHLY UNSTABLE AIRMASS WITH LAPS CAPES AROUND 2500 AND 3000 J/KG...SHOWALTER AROUND -2, LIS AROUND -5 AND 850 DW PTS AROUND 15C. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS OVER ALL OF THE FORECAST AREA LATE THIS EVENING. THE BEST SHOT FOR SHOWERS AND THUNDERSTORMS TONIGHT WILL BE OVER EASTERN UPPER AND EXTREME NORTHERN LOWER MICHIGAN UNDER THE BEST UPPER LEVEL DYNAMICS. WILL GO LIKELY ERN UPPER AND STRAITS COUNTIES TONIGHT... CHANCE OVER THE REST OF NORTHERN LOWER MICHIGAN. FOR TUESDAY...THE COLD FRONT WILL BE EXITING THE SOUTHEAST PORTIONS OF THE FORECAST AROUND 14Z-15Z AND THEREFORE WILL LEAVE LINGERING MENTION OF SHOWERS IN THE FORECAST TUESDAY MORNING FOR LOCATIONS FROM HTL TO OSC AND SOUTH. HIGH PRESSURE RIDGE TO MOVE EASTWARD TUESDAY MORNING/AFTERNOON WITH 850/500 QVECTOR DIVERGENCE AND 850/500 RH DROPPING TO UNDER 40 PERCENT. OVERALL WILL MENTION SKIES BECOMING MOSTLY SUNNY DURING THE AFTERNOON FOR EASTERN UPPER AND NORTHERN LOWER. CLEAR SKIES AND COOLER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY. .APX...NONE. SWR
In the hours before
Special weather statement, Jul 5, 9:06 PM EDT, 2 hours 46 minutes before
MIZ008-015>030-060600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 906 PM EDT MON JUL 5 1999 ...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN LOWER MICHIGAN UNTIL 200 AM EDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT COASTAL WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE ISLE... CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA... BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA. AN APPROACHING LINE OF THUNDERSTORMS WILL SWEEP ACROSS EASTERN UPPER AND MUCH OF NORTHERN LOWER MICHIGAN THIS EVENING AND INTO THE EARLY MORNING HOURS OF TUESDAY. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT...ALTHOUGH SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL TO 3/4 INCHES IN DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JPB
Special weather statement, Jul 5, 9:06 PM EDT, 2 hours 46 minutes before
MIZ008-015>030-060600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 906 PM EDT MON JUL 5 1999 ...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN LOWER MICHIGAN UNTIL 200 AM EDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT COASTAL WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE ISLE... CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA... BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA. AN APPROACHING LINE OF THUNDERSTORMS WILL SWEEP ACROSS EASTERN UPPER AND MUCH OF NORTHERN LOWER MICHIGAN THIS EVENING AND INTO THE EARLY MORNING HOURS OF TUESDAY. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT...ALTHOUGH SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL TO 3/4 INCHES IN DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JPB
Special weather statement, Jul 5, 10:33 PM EDT, 1 hour 19 minutes before
MIZ008-015>030-060600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1033 PM EDT MON JUL 5 1999 ...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN LOWER MICHIGAN UNTIL 200 AM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT COASTAL WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE ISLE...CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA... BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE WATCH AREA LATE THIS EVENING. THE MOST NUMEROUS STORMS WILL BE FOUND NORTH OF M-72. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS...ALTHOUGH SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL TO 3/4 INCHES IN DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BAK
Special weather statement, Jul 5, 10:33 PM EDT, 1 hour 19 minutes before
MIZ008-015>030-060600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1033 PM EDT MON JUL 5 1999 ...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN LOWER MICHIGAN UNTIL 200 AM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT COASTAL WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE ISLE...CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA... BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE WATCH AREA LATE THIS EVENING. THE MOST NUMEROUS STORMS WILL BE FOUND NORTH OF M-72. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS...ALTHOUGH SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL TO 3/4 INCHES IN DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BAK
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:23 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 62 min |
| Jul 5, 10:05 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 80 min |
Nearby
Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.